Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 5:56 PM CDT for St. Clair County, Alabama. It was in force for 40 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 5:56 PM CDT (22:56 UTC)
- Expired
- Apr 5, 2017, 6:36 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 6:04 PM CDT | TSTM WND DMG | 1 Sw Argo, AL | SEVERAL TREES BLOWN DOWN AROUND ARGO. |
| Apr 5, 6:05 PM CDT | HAIL 1 | 1 Wsw Argo, AL | |
| Apr 5, 6:05 PM CDT | HAIL 1 | Argo, AL | |
| Apr 5, 6:07 PM CDT | HAIL 1 | 1 Ene Odenville, AL | |
| Apr 5, 6:10 PM CDT | HAIL 1 | 1 Ene Margaret, AL | |
| Apr 5, 6:13 PM CDT | TSTM WND DMG | Springville, AL | SEVERAL TREES UPROOTED IN AROUND SPRINGVILLE. |
| Apr 5, 6:13 PM CDT | TSTM WND DMG | Springville, AL | SEVERAL TREES UPROOTED IN THE TOWN OF SPRINGFIELD. |
| Apr 5, 6:13 PM CDT | HAIL 2 | 2 W Pell City, AL | |
| Apr 5, 6:15 PM CDT | HAIL 1 | Odenville, AL | |
| Apr 5, 6:20 PM CDT | HAIL 1.25 | Ashville, AL | |
| Apr 5, 6:30 PM CDT | HAIL 1.75 | 1 Sse Springville, AL | HAIL MAY HAVE BEEN LARGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:50 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
867
WUUS54 KBMX 052256
SVRBMX
ALC115-060000-
/O.NEW.KBMX.SV.W.0101.170405T2256Z-170406T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
556 PM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
St. Clair County in Alabama...
* Until 700 PM CDT
* At 556 PM CDT, a severe thunderstorm was located over Shops Of
Grand River, or over Leeds, moving northeast at 55 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Trussville, Pell City, Leeds, Moody, Rainbow City, Springville,
Odenville, Margaret, Argo, Ashville, Riverside, Ragland, Steele,
Bald Rock, Branchville, Whitney Junction, Alabama International
Dragway, Wattsville, I 59 Rest Areas At Oneonta and Camp
Winnataska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for northeastern,
east central Alabama.
LAT...LON 3390 8614 3390 8611 3386 8610 3386 8606
3381 8607 3377 8604 3371 8614 3367 8615
3370 8618 3369 8620 3368 8620 3366 8617
3350 8648 3355 8648 3356 8655 3362 8655
3366 8653 3373 8653 3397 8626 3399 8620
TIME...MOT...LOC 2256Z 227DEG 46KT 3356 8658
HAIL...1.75IN
WIND...<50MPH
$$
17/KLAWS2 follow-up statements
795
WWUS54 KBMX 052317
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
617 PM CDT WED APR 5 2017
ALC115-060000-
/O.CON.KBMX.SV.W.0101.000000T0000Z-170406T0000Z/
St. Clair AL-
617 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...
At 617 PM CDT, a severe thunderstorm was located near Odenville,
moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rainbow City, Springville, Ashville, Steele, Whitney Junction,
Alabama International Dragway, St. Clair Springs, Caldwell, Horse
Pens Forty, I 59 Rest Areas At Oneonta and Camp Sumatanga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for northeastern
Alabama.
LAT...LON 3390 8614 3390 8611 3388 8610 3367 8633
3377 8646 3397 8626 3399 8620
TIME...MOT...LOC 2317Z 227DEG 46KT 3375 8634
HAIL...1.50IN
WIND...60MPH
$$
17/KLAWS449
WWUS54 KBMX 052336
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
636 PM CDT WED APR 5 2017
ALC115-052346-
/O.CAN.KBMX.SV.W.0101.000000T0000Z-170406T0000Z/
St. Clair AL-
636 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for northeastern
Alabama.
LAT...LON 3390 8614 3390 8611 3388 8610 3367 8633
3377 8646 3397 8626 3399 8620
TIME...MOT...LOC 2335Z 227DEG 46KT 3392 8613
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:13 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 5, 1:13 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 113 PM CDT Wed Apr 5 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... Effective warm front roughly positioned from northern Sumter County northeast across southern Bibb County east across southern Talladega County and into southern Cleburne County. The airmass is continuing to rapidly destabilize south of the warm front with temperatures in the low to mid 70's along the U.S. Highway 80 corridor along with dew points in the lower 70's across our southern tier of counties. We continue to monitor the potential for large hail with thunderstorms near and north of the warm front and for the increasing potential of all convective hazards to the southwest across southern Alabama. Our concern continues to increase with discrete storms moving out of Clarke and Monroe Counties and into Wilcox County while additional discrete storms are moving out of Escambia and Conecuh Counties and into Covington County. These storms will pose a threat to Selma/Montgomery/Troy areas through the next few hours. Visible satellite imagery indicates some breaks in the clouds from Washington County north to Tuscaloosa County. Solar radiation will help to further raise temperatures and will result in further airmass destabilization through the remainder of the morning hours across our western and southwest counties. The latest derived hodograph from the KBMX radar velocity wind profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm relative helicities of 108 m2/s2. The environment remains supportive of severe thunderstorms and tornadoes south of the warm front. 05 && .AVIATION... 18Z TAF Discussion. Except for a small line of TSRA moving northeast toward/thru ASN/ANB over the next hour or so, we are in a lull in the activity for the most part with the activity expected to pick back up in the 21-23z time frame ahead of our approaching front. Some storms could be strong to severe late this afternoon into the early evening. Winds are expected to shift and remain gusty tonight behind the front. Overall VFR cigs are expected outside of convection. 08 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 61 40 62 36 / 50 20 10 0 0 Anniston 48 61 40 63 38 / 60 20 10 0 0 Birmingham 47 62 43 63 39 / 30 20 10 0 0 Tuscaloosa 47 65 43 65 39 / 30 10 0 0 0 Calera 48 63 43 64 40 / 30 10 10 0 0 Auburn 50 62 42 62 40 / 60 10 10 0 0 Montgomery 51 68 44 66 41 / 60 10 0 0 0 Troy 52 66 43 65 39 / 60 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 05/08
Hazardous weather outlook, Apr 5, 4:54 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 454 PM CDT Wed Apr 5 2017 ALZ011>015-017>050-070100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 454 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible along an approaching cold front across all of Central Alabama with tornadoes, damaging straight line winds, and large hail all possible. The best chances for severe thunderstorms along with strong tornadoes will be along, north, and east of an Oneonta to Lake Martin to Opelika line. The threat will end from west to east after the front moves through and could go to as late as 9 PM across the far eastern counties. Behind the storms and the front look for windy conditions with sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible at times after around 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Windy conditions will continue to be possible during the daytime hours through around 7 PM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be necessary through this evening. 08
In the hours before
Local storm report, Apr 5, 5:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 1 S VESTAVIA HILLS 33.42N 86.78W
04/05/2017 E1.00 INCH JEFFERSON AL PUBLIC
&&
MALLocal storm report, Apr 5, 5:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 ESE HOOVER 33.40N 86.78W
04/05/2017 E0.50 INCH JEFFERSON AL AMATEUR RADIO
&&
MALLocal storm report, Apr 5, 5:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
04/05/2017 E1.75 INCH JEFFERSON AL PUBLIC
&&
MALLocal storm report, Apr 5, 5:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 S THE SUMMIT 33.44N 86.73W
04/05/2017 E1.75 INCH JEFFERSON AL EMERGENCY MNGR
COLONNADE SHOPPING AREA.
&&
MALLocal storm report, Apr 5, 5:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 SW JEMISON 32.94N 86.77W
04/05/2017 E0.25 INCH CHILTON AL PUBLIC
&&
MALLocal storm report, Apr 5, 5:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 ESE LEEDS 33.54N 86.53W
04/05/2017 E0.50 INCH JEFFERSON AL AMATEUR RADIO
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.